| replacement for Crixivan?
Mar 22, 2004
I am a 41 year old black gay man (diagnosed positive in 1994) who has been on a twice a day regimen of 400 mg. Norvir, 400 mg. Crixivan, 40 mg. Zerit, and 150 mg. Epivir for several years. This combo has been very effective in maintaining an undetectable viral load and a high T-cell count. However, Crixivan has proved to be a problem over the years: when I was on an unboosted three times a day combo including Crixivan, I developed kidney stones, and later when I went on a boosted twice a day regimen in 1999 (adding 100 mg. of Norvir twice daily,) I developed elevated creatinine levels and blood in my urine. Adjusting the dosages of Crixivan and Norvir in spring 2001(increasing the twice-daily amount of Norvir from 100 mg. to 400 mg. and decreasing the amount of Crixivan from 800 mg. to 400 mg.) returned my creatinine levels to normal, but my doctor now tells me that my cholesterol level is elevated enough to require that I begin taking Pravachol, and I still have blood in my urine. She would like me to stop taking Crixivan and replace with another protease inhibitor.
Since my current combo is so virologically effective, I am hesitant to switch, especially since, despite the problems noted above, I have not had the kind of constant debilitating side effects (nausea, diarrhea, etc.) that are reported with so many PIs. But I am concerned about long-term kidney damage and about the continuing effects of my elevated cholesterol levels.
What PI would you recommend to replace Crixivan in my regimen, one that would both be virologically effective and well tolerated?
Thanks for your time and attention.
Response from Dr. Conway
An interesting option for you would be to change from Crixivan/Norvir to Reyataz, with or without low-dose Norvir. This would lower the pill count of your regimen, and also avoid the probelms with your kidneys and also your cholesterol. Although there are not extensive data on this type of switching (the studies are now being done), many clinicians are already doing it for people such as yourself.
African - need your advice and help
African - clarification of your response
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.